Altered mental status and ataxia secondary to acute Kava ingestion

Juan Perez, James F Holmes Jr

Research output: Contribution to journalArticle

15 Scopus citations

Abstract

Kava has traditionally been used for a variety of purposes in the tropical islands of Polynesia but is becoming more frequently available in the United States health supplement market due to its calming effects in patients with anxiety. The side effect profile is poorly known but has recently gained the attention of the Food and Drug Administration (FDA). Although hepatitis and liver failure have been described with chronic ingestion, the effects of acute overdose are poorly described. We present a case of acute Kava overdose resulting in altered mental status and ataxia similar to that seen with ethanol intoxication.

Original languageEnglish (US)
Pages (from-to)49-51
Number of pages3
JournalJournal of Emergency Medicine
Volume28
Issue number1
DOIs
StatePublished - Jan 2005

Keywords

  • altered mental status
  • ataxia
  • herbal remedies
  • kava

ASJC Scopus subject areas

  • Emergency Medicine

Fingerprint Dive into the research topics of 'Altered mental status and ataxia secondary to acute Kava ingestion'. Together they form a unique fingerprint.

  • Cite this